Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 29, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Dec 22, 2020, 10:17 PM EST. It took effect at Dec 23, 2020, 4:00 AM EST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 10:17 PM EST (03:17 UTC)
- In effect from
- Dec 23, 2020, 4:00 AM EST
- Expired
- Dec 24, 2020, 7:00 AM EST
- In force
- 27 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
351 WHUS73 KIWX 230317 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1017 PM EST Tue Dec 22 2020 LMZ043-046-231130- /O.UPG.KIWX.GL.A.0018.201223T0900Z-201224T0600Z/ /O.NEW.KIWX.GL.W.0029.201223T0900Z-201224T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1017 PM EST Tue Dec 22 2020 ...GALE WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...South winds 20 to 30 kts with gusts up to 40 kt gales. Waves 3 to 6 feett, building to 4 to 8 feet Wednesday evening. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Wednesday to 1 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
852 WHUS73 KIWX 230853 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 353 AM EST Wed Dec 23 2020 LMZ043-046-231700- /O.CON.KIWX.GL.W.0029.201223T0900Z-201224T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 353 AM EST Wed Dec 23 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...South winds 20 to 30 kts with gusts up to 40 knot gales today. Winds veering southwest to 30 knots with gusts to 35 knot gales. Waves 3 to 6 feet, building to 5 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Wednesday to 1 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
341 WHUS73 KIWX 231550 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1050 AM EST Wed Dec 23 2020 LMZ043-046-240000- /O.CON.KIWX.GL.W.0029.000000T0000Z-201224T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1050 AM EST Wed Dec 23 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...South winds 20 to 30 kts with gusts up to 40 knot gales today. Winds veering southwest to 30 knots with gusts to 35 knot gales. Waves 3 to 6 feet, building to 5 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Wednesday to 1 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
718 WHUS73 KIWX 232031 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 331 PM EST Wed Dec 23 2020 LMZ043-046-240445- /O.EXT.KIWX.GL.W.0029.000000T0000Z-201224T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 331 PM EST Wed Dec 23 2020 ...GALE WARNING NOW IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...South-southwest winds 20 to 30 kts with gusts up to 40 knot gales. Waves 3 to 6 feet, building to 6 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
228 WHUS73 KIWX 240222 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana Issued by National Weather Service Indianapolis IN 922 PM EST Wed Dec 23 2020 LMZ043-046-240900- /O.CON.KIWX.GL.W.0029.000000T0000Z-201224T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 922 PM EST Wed Dec 23 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...South-southwest winds 20 to 30 kts with gusts up to 40 knot gales. Waves 3 to 6 feet, building to 6 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
858 WHUS73 KIWX 240336 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana Issued by National Weather Service Indianapolis IN 1036 PM EST Wed Dec 23 2020 LMZ043-046-241145- /O.EXT.KIWX.GL.W.0029.000000T0000Z-201224T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1036 PM EST Wed Dec 23 2020 ...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...South-southwest winds 20 to 30 kts with gusts up to 40 knot gales. Waves 3 to 6 feet, building to 6 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
589 WHUS73 KIWX 240843 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana Issued by National Weather Service Indianapolis IN 343 AM EST Thu Dec 24 2020 LMZ043-046-241200- /O.CON.KIWX.GL.W.0029.000000T0000Z-201224T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 343 AM EST Thu Dec 24 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...South-southwest winds 20 to 30 kts with gusts up to 40 knot gales. Waves 3 to 6 feet, building to 6 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
089 WHUS73 KIWX 241132 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana Issued by National Weather Service Indianapolis IN 632 AM EST Thu Dec 24 2020 LMZ043-046-241945- /O.EXP.KIWX.GL.W.0029.000000T0000Z-201224T1200Z/ /O.NEW.KIWX.SC.Y.0097.201224T1200Z-201225T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 632 AM EST Thu Dec 24 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... ...GALE WARNING WILL EXPIRE AT 7 AM EST THIS MORNING... * WHAT...South-southwest winds 20 to 30 kts with gusts up to 40 knot gales. Waves 3 to 6 feet, building to 6 to 8 feet occasionally to 10 feet tonight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 22, 6:23 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Dec 22, 6:23 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
623 PM EST Tue Dec 22 2020
.SYNOPSIS...
Issued at 227 PM EST Tue Dec 22 2020
Mild temperatures with rain by afternoon Wednesday will briefly
change to snow behind a sharp cold front and plummeting temperatures
Wednesday night. Sharply colder with increasing snow showers as the
day progresses Thursday.
&&
.SHORT TERM...(Tonight and Wednesday)
Issued at 227 PM EST Tue Dec 22 2020
Robust mid level ridging develops downstream of vigorous cyclone
lifting through the upper midwest Wed as temps make a run toward 50.
Rain will hold off until late aftn coinciding with ewd arrival of
pre-frontal trough and delayed nwd moisture return.
&&
.LONG TERM...(Wednesday night through Monday)
Issued at 227 PM EST Tue Dec 22 2020
Sharp cold frontal passage Wed night crashed sfc temps late as tail
end of frontal induced precip changes over to a bit of snow before
ending by morning. Exception though lies with wrn extent of induced
frontal wave lifting up through ern OH Thu. Another slight swwd
shift in upper trough axis noted in most 12Z guidance which points
to a bit more potential snow accumulation esp toward the I75
corridor and perhaps flirt with advisory criteria. Gradient in
progged snowfall across OH quite significant and any further wwd
shift will make for certain problems yet at this juncture will hold
off on headlines there given uncertainty on shape/track of closed H5
wave.
Of greater concern attm is rapid/intense low level thermal troughing
that develops by daybreak Thu across lake Michigan. Primary
difficulty is predominant low level flow trajectory that arises in
response to negatively tilting upper trough axis and where exactly
that tracks over the OH valley. Regardless 12Z consensus offers
broad/deep cyclonic curvature through wrn/nwrn extent of upper low
by Thu evening timed with sewd wrap of departing upper midwest
cyclones mid lvl moisture plume. This also corresponds to maximum
low level thermal trough intensity and should promote multiple
intense snow bands given lake modulated instability which then
continues through Fri am ahead of secondary upper wave rotating
through the lakes. Overlap of the above heralds potential sig lake
effect snow nw Thu night/Fri. However placement/extent of highest
risk area remains uncertain given H5 wave track scatter.
Thereafter active yet progressive flow aloft continues with quick
moderation out of initial cold airmass this weekend ahead of ewd
ejecting pac wave into the wrn lakes by late Sun. Phasing issues
with nrn stream disturbance amplifying through the nrn lakes
Mon poses various questions esp given little continuity among some
solutions in prior run handling of track and intensity.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 612 PM EST Tue Dec 22 2020
VFR conditions expected for most of the period. There will be
temporary partial clearing this evening before clouds fill back
in Wednesday morning. Low level warm air advection tonight will be
accompanied by strong 50-60+kt LLJ. Low level inversion will have
boundary layer somewhat decoupled which will bring LLWS into play
for both sites after 06Z. Boundary layer mixes out by mid-morning
bringing 30kt gusts by afternoon. Rain showers will approach KSBN
by the end of the period, and ceilings there are expected to fall
to MVFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from 4 AM EST Wednesday through late Wednesday night
for LMZ043-046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL/Cobb
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 22, 3:04 PM EST, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 304 PM EST Tue Dec 22 2020 INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005- 015-016-024-025-231000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 304 PM EST Tue Dec 22 2020 /204 PM CST Tue Dec 22 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts from the south of 30 to 40 miles per hour are expected Wednesday ahead of a cold front. Rain will change to snow overnight Wednesday night. Sharply colder with wind chills in the single digits on Thursday and near zero Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-004-MIZ077-078-231000- La Porte-St. Joseph IN-Berrien-Cass MI- 304 PM EST Tue Dec 22 2020 /204 PM CST Tue Dec 22 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts from the south of 30 to 40 miles per hour are expected Wednesday ahead of a cold front. Rain will change to snow overnight Wednesday night. Sharply colder with wind chills in the single digits on Thursday and near zero Thursday night. Lake effect snow may result in areas of hazardous travel conditions Thursday evening through Christmas Day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-231000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 304 PM EST Tue Dec 22 2020 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:32 AM EST | Wind Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 19 hr |
| Dec 23, 2:36 PM EST | Winter Storm Watch | IWX | 13 hr | |
| Dec 23, 2:36 PM EST | Winter Weather Advisory | IWX | Elkhart | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.